What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 3:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 4, 3:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
410 PM EDT Wed May 4 2022
.SYNOPSIS...
A cold front crosses the waters this evening into tonight. High
pressure builds into the area Thursday. Unsettled weather
returns this weekend as low pressure is slow to track east.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...
Thunderstorms have developed out ahead of the cold front this
afternoon across southern VA and northeastern NC. These storms
have the capability to produce hail and isolated strong
damaging winds. Convection has begun to develop along the cold
front near the Blue Ridge Mountains. As the cold front and
shortwave trough move east, storms will continue to develop and
will likely become a broken line as it approaches the I-95
corridor later this afternoon. Line of storms will move
southeast towards the VA and NC coasts. Storm may not affect the
MD Eastern Shore due to more stable air just to the west across
central MD/DC area. Chance of storms continue for Hampton Roads
and coastal NC through midnight as the front slowly moves off
the coast. Rain and storms are expected to into the Atlantic
late tonight into early Thursday morning.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 400 PM EDT Wednesday...
High pressure will be building south into the area this morning.
Between the high and the trough associated with the departing
cold front, the low level flow will be NE (onshore) during the
day on Thursday. This is expected to bring in a low cloud deck
and cooler air from the ocean. High temperatures for tomorrow
have been lowered for much of the area. High temperatures will
be near 60F near the shores of the Chesapeake Bay and Atlantic
Ocean, upper 60s and lower 70s farther inland. Clouds may break
earlier west of I-95 and especially across south-central VA,
therefore, high temperatures are forecasted to reach the mid
70s.
Upper-level low pressure system will be approaching the region
from the west on Friday. Models continue to show a frontal
boundary developing across central VA from west to east with a
wide range in temperatures across the area (near 80F south and
upper 60s north). Rain chance significantly increase through the
day on Friday. Models are showing that the heaviest rain will
be just north of the frontal boundary.
The upper-level low will remain over the area on Saturday. A sfc
low will be developing east of the mountain and tracking east
along the stalled frontal boundary. Temperatures area expected
to continue to have a large range from south to north. Rain
chances continue with heavy rain possible farther north.
WPC has placed much of the area in a Marginal Risk for excessive
rainfall this weekend. This means that there is a possibility
for localized flooding as we are expected a long period of
rainfall across the region.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1200 PM EDT Wednesday...
An upper-level low pressure system will be tracking from west to
east across the region this weekend. A sfc low pressure will be
stalled just offshore from the VA/NC coast Saturday through
early next week. At the same time, an area of high pressure will
be building southwest out of eastern Canada. This pattern is
going to result in rainy and cool conditions Saturday night through
Monday. The upper-level low will be southeast/east of the area
on Sunday. Rain showers will continue to move in around the area
low pressure on Sunday, but some drying late from west to east
as high pressure builds in. Continued overcast conditions
continue through Sunday with below average temperatures.
Temperatures will remain in the 50s on Sunday for much of the
day. The tight pressure gradient between the high building
south inland and the stalled low pressure just offshore will
lead to breezy to windy conditions near the coast of the bay and
ocean.
Monday through Wednesday, the upper-level low is forecasted to
track south then southwest along the Southeast U.S. coast as a
result of a ridge building over the Great Lakes and Northeast
U.S.. This will allow for drying across the area with lingering
showers along the VA and NC coasts through Tuesday. Temperatures
will slowly warm with temperatures returning to the 70s by
Tuesday and Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 150 PM EDT Wednesday...
Generally VFR conditions this afternoon ahead of a line of
thunderstorms that is expected to develop along a cold front
this afternoon. A broken line of storms is likely to form this
afternoon across central VA and move southeast towards the VA
and NC coasts this afternoon. Brief IFR and MVFR conditions are
likely if storm moves over terminal. Expecting VFR condition
after the front moves through tonight. However, low clouds are
expected to move back in from the ocean late tonight and early
tomorrow morning. MVFR likely for most of the first half of
Thursday, if not into the afternoon too. IFR is possible at
terminal near the bay and ocean. Winds will become NNE 5-10 kt
tonight.
OUTLOOK...
Unsettled conditions along with periods of rain/fog Fri/Sat as
low pres slowly moves across the area. A persistent ne wind
develops early next week as the gradient tightens btwn the
offshore low and high pres to the north.
&&
.MARINE...
As of 405 PM EDT Wednesday...
Late this aftn, a cold front was pushing through central VA and
wrn NC. Winds were variable 5-15 kt over the waters. Waves were
1-2 ft, and seas were 2-3 ft. The cold front will cross the
waters later this evening into tonight. Winds will become N to
NW in the wake of the cold front and increase to 10 to 20 kt.
Small Craft Advisories are in effect for the Ches Bay tonight
into Thu morning, due to wind gusts of 20 to 25 kt.
High pressure briefly builds in during the daytime hours of Thu
allowing for winds to subside. Our next weather system will
start to approach Thu night into Fri evening, resulting in ESE
winds. At this time, models indicate sfc low pressure develops
and sits off the NC/VA coast for late Sat through Sun. This will
result in increasingly strong NE winds over the waters during
this period, along with quickly building waves and seas.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Thursday for
ANZ632-634.
Small Craft Advisory from 1 AM to 10 AM EDT Thursday for
ANZ630-631.
&&
SYNOPSIS...CP/MPR
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...CP
AVIATION...CP
MARINE...AJB/TMGHazardous weather outlook, May 4, 2:51 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
351 PM EDT Wed May 4 2022
VAZ048-060-061-509-510-052000-
Fluvanna-Prince Edward-Cumberland-Western Louisa-Eastern Louisa-
351 PM EDT Wed May 4 2022
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to develop this afternoon.
Gusty winds and some hail will be possible in any storm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ012>017-030>032-102-VAZ062-064>069-075>090-092-093-
095>100-511>525-052000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
351 PM EDT Wed May 4 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to develop late this
afternoon and evening. Some localized strong to severe storms may be
possible, with the primary threats being strong winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 3:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT Wed May 4 2022
VAZ079-042130-
Brunswick VA-
450 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of southern Brunswick
County through 530 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brodnax, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrenceville, Brodnax, Brunswick, Ante, Triplet, Edgerton, White
Plains, Valentines, Meredithville and Prices Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3687 7802 3675 7765 3672 7766 3672 7765
3654 7777 3654 7778 3670 7804
TIME...MOT...LOC 2049Z 297DEG 25KT 3676 7801
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
MMSpecial weather statement, May 4, 3:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT Wed May 4 2022
NCZ016-017-102-042130-
Eastern Currituck NC-Camden NC-Western Currituck NC-
450 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern Camden
and southeastern Currituck Counties through 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grandy, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandy, Sanderling, Old Trap, Jarvisburg, Powells Point, Poplar
Branch, Aydlett, Texas, Bertha and Goose Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 7603 3632 7604 3638 7578 3624 7573
3622 7573 3622 7577 3620 7576 3619 7579
3616 7578 3614 7576
TIME...MOT...LOC 2050Z 267DEG 22KT 3626 7595
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
EISpecial weather statement, May 4, 3:54 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
454 PM EDT Wed May 4 2022
NCZ014>017-VAZ096-097-042145-
Pasquotank NC-Camden NC-Gates NC-Western Currituck NC-Suffolk VA-
Chesapeake VA-
454 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of northwestern Camden,
northwestern Pasquotank, eastern Gates, and northwestern Currituck
Counties, the City of Chesapeake and the southeastern City of Suffolk
through 545 PM EDT...
At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sunbury, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunbury, Great Bridge, South Mills, Chesapeake, Suffolk, Fentress,
Morgans Corner, Hobbsville, Northwest, Whaleyville, Corapeake,
Moyock, Horseshoe, Pierceville, Savage, Tar Corner, Sharon, Nurney,
Lilly and Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3664 7670 3674 7614 3667 7612 3655 7612
3655 7608 3642 7604 3636 7644 3638 7646
3636 7656 3634 7657 3633 7662
TIME...MOT...LOC 2053Z 255DEG 27KT 3648 7658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TGLocal storm report, May 4, 3:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL NEW HOPE 37.34N 77.06W
05/04/2022 E1.00 INCH CHARLES CITY VA PUBLIC
TIME ESTIMATED FROM RADAR.
&&
EISpecial weather statement, May 4, 4:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
502 PM EDT Wed May 4 2022
VAZ064-511-042130-
Western Hanover VA-Caroline VA-
502 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of southwestern
Caroline and northwestern Hanover Counties through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowling Green, Milford, Ladysmith, Chilesburg, Golansville, Oliver,
Gum Tree, Coatesville, Hewlett, Doswell, Penola, Noel, Beaverdam,
Burruss Corner, Cedar Fork, Ruther Glen and Cedon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3802 7726 3778 7749 3786 7775 3800 7769
3801 7768 3799 7766 3799 7764 3809 7753
TIME...MOT...LOC 2102Z 300DEG 18KT 3801 7760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MMSpecial weather statement, May 4, 4:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
513 PM EDT Wed May 4 2022
NCZ030-042200-
Bertie NC-
513 PM EDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Bertie
County through 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lewiston Woodville, or 13 miles northwest of
Williamston, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windsor, Lewiston Woodville, Republican, Quitsna and Burden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3594 7720 3599 7719 3599 7721 3601 7721
3601 7722 3604 7729 3619 7709 3603 7684
3593 7704 3594 7704 3594 7705 3593 7710
3594 7713 3593 7714 3594 7716 3593 7718
TIME...MOT...LOC 2113Z 238DEG 19KT 3600 7723
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
MM